cstnprapp15.centerstone.lan

What is Overdose?

Overdose is a life threatening situation requiring immediate emergency care that can result when someone ingests too much of a substance. Worldwide there are approximately half a million deaths attributable to overdose each year, with 70% being related to the use of opioids. There are many different reasons why an overdose might happen and it can vary depending on the substance or substances being used. Some signs of overdose, especially in the case of drug use or alcohol poisoning, are shallow breathing, confusion, decreased alertness, low heart rate, and loss of consciousness.

Some of the ways in which overdose can happen include:

  • Substances are unknowingly laced with fentanyl. Fentanyl is a synthetic opioid that is used to treat severe pain for patients after surgery. Due to its potency, it can increase the risk of addiction and overdose. According to the Drug Enforcement Administration (DEA), four out of ten pills were laced with a potentially lethal dose of fentanyl in their 2021 report.
  • Detox and/or lack of tolerance. When someone is detoxing by either reducing their regular dosage or by completely stopping the use of harmful substances, this can weaken their tolerance. Therefore, if they use drugs again at the same level or in excess of what their previous dosage used to be, it can lead to overdose.
  • Mixing substances. Polysubstance use is using two or more substances at any given time. There are many different variations to this that can lead to overdose such as mixing stimulants (cocaine, methamphetamines), mixing depressants (heroin, fentanyl), mixing stimulants and depressants (cocaine, heroin) and mixing other drugs with alcohol.
  • Excessive Alcohol Use. “Alcohol is one of the most used and widely accepted substances out there, and yet it can still be dangerous if it is consumed excessively. In media, passing out is expected and normal in the party scene, but it is not normal at all. Passing out from alcohol use may lead to alcohol poisoning, overdose and in some cases, even death,” says Stacy Seitz, Director of Clinical Services at Centerstone.

In some situations, overdose can be reversed. The most common reversal method is Naloxone also known as Narcan. Narcan is a readily available medication that reverses the effects from opioids, heroin, and fentanyl and prescription medications. Narcan is available at most pharmacies without a prescription, and typically in the form of a nasal spray so that it becomes easier to use in times of need.

If you know someone who is dealing with the loss of a loved one to overdose, here are some ways you can help them navigate their grief:

  • Spend time with them and offer a listening ear
  • Encouraging them to talk to a grief counselor
  • Invite them to participate in local support groups
  • Provide education and support to others who are in similar situations

If you or someone you know are struggling with addiction or loss, Centerstone can help.  Call us at 1-877-HOPE123 (1-877-467-3123) for more information.

Location Finder



Related Posts

How to Recognize and Respond to Opioid Overdose

Physical Health
Health & Wellness
The U.S. opioid crisis has become a more prominent issue over the last few years, and for good reason. ...

Addiction recovery featured

Call Now

photo of
Centerstone
helpnow@centerstone.org
44 Vantage Way
Nashville, TN, 37228 United States
877-467-3123